MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH BIOLOX DELTA, CERAMIC FEMORAL HEAD, S, 28/-3.5, TAPER 12/14; BIOLOX DELTA CERAMIC FEMORAL HEAD

ZIMMER SWITZERLAND MANUFACTURING GMBH BIOLOX DELTA, CERAMIC FEMORAL HEAD, S, 28/-3.5, TAPER 12/14; BIOLOX DELTA CERAMIC FEMORAL HEAD
Model Number N/A
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical products: act artic e1 hip brg 28x44mm s50 dia28; catalog#: ep-200150; lot#: 885430; femoral stem 12/14 neck taper plasma sprayed press-fit cementless size 11 standard; offset reduced neck length; catalog#: 00771101110; lot#: 63622660.Therapy date: (b)(6) 2020.The manufacturer received x-rays and other source documents for review.The manufacturer did not receive the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the right side and underwent revision surgery due to recurrent dislocations.
 
Event or Problem Description
Investigation result is available now.
 
Additional Manufacturer Narrative
Investigation results were made available.Event description: patient received initial tha on (b)(6) 2020 and underwent revision surgery on (b)(6) 2020 due to recurrent dislocations.Review of received data: medical records/radiographs were provided and reviewed by a health care professional.Review of the available records identified the following: x-ray images not submitted to mmi at this time as there is a revision operative report was supplied.X-rays confirm that the hip is dislocated.History of significant spine problems, indwelling foley, limited walking capacity, dislocation 2 weeks post op with new dislocation unknown onset.Patient may have diminished sensory functions due to spinal issues which may have contributed to her inability to note the evidence of dislocation.Doctor notes that the delay in treatment could have long term implications to her hip.(b)(6) 2020 follow up visit, notes pain 8/10, swelling, notes dislocation episode 2 weeks post op treated with a closed reduction.States patient is happy with progress.Patient does not know how long hip has been dislocated, doc states unfortunately i think the delay in treatment may have long-term implications on her hip.Plan for revision to a constrained liner.Concerned with lucency noted around cup.X-rays demonstrate the stem may have subsided a little bit but difficult to tell based on orientation of x-ray.Revision operative report: chronically dislocated right total hip arthroplasty, chronically dislocated right tha, attempted revision with conversion to girdlestone arthroplasty ebl 400 ml.Hip was fixed in a 30-40 degree flexion with no internal and external rotation and only about 20 degrees of abduction.Draping was difficult.Subcutaneous hematoma likely consistent with attempt at aspiration last week.As this was in the subcutaneous tissue and resulted from a separate diagnostic procedure, there is no indication that it did contribute to the patient¿s dislocations or revision surgery.Scar tissue removed from femoral neck and head.Pseudocapsule removed.Attempted to reduce the trunnion into the cup but were easily 2cm or more from accomplishing this.After removing scar tissue from femur and acetabulum, surgeon felt to remove more tissue would have required skeletonizing the proximal femur and removing abductors which he was hesitant to do as it may remove reasonable function.Iliopsoas was removed on initial surgery, therefor a girdlestone arthroplasty commenced.Stem was able to be removed with -stout blows- even though the stem was well fixed.Stem was revised.Significant bleeding throughout case as all tissues were irritable and bleeding copiously.Conus stem used after reaming down to the level of the lesser trochanter and seated the 19 equal to that level, still unable to get it reduced.In order to retain some functionality reasoning the abductor musculature would provide benefits girldestone was most reasonable option.Acetabular component remained well fixed and left in place to avoid further blood loss.No evidence of blood transfusion contained within the op notes.Fluid and anesthesia records not provided to assess for replenishment of patient volume.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: the product combination was approved by zimmer biomet.Dhr review: review of the device history records identified no deviations or anomalies.During manufacturing.Conclusion: patient received initial tha on (b)(6) 2020 and underwent revision surgery on (b)(6) 2020 due to recurrent dislocations.Based on the investigation and the received medical documents the reported event can be confirmed.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).As the explants have not been received for an investigation, the condition of the head remains unknown.The reasons for hip dislocation are multifactorial, with contributing factors from the patient, the implant, and the surgical procedure.Possible root causes include wrong head offset choice, inadequate assembling procedure, high patient acitivity, inadequate information during patients counseling by surgeon leading to premature failure caused by patient behaviour, patient disregarding the limits of the device or joint laxity.Moreover, the patient may have diminished sensory functions due to spinal issues which may have contributed to her inability to note the evidence of dislocation.Doctor notes that the delay in treatment could have long term implications to her hip.In conclusion, as the cause may be multifactorial an exact root cause could not be identified.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).

Brand Name
BIOLOX DELTA, CERAMIC FEMORAL HEAD, S, 28/-3.5, TAPER 12/14
Common Device Name
BIOLOX DELTA CERAMIC FEMORAL HEAD
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key10634674
Report Number0009613350-2020-00464
Device Sequence Number11675025
Product Code LZO
UDI-Device Identifier00889024430280
UDI-Public00889024430280
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K071535
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number00-8775-028-01
Device Lot Number2993959
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/25/2020
Supplement Date Received by Manufacturer12/14/2020
Initial Report FDA Received Date10/06/2020
Supplement Report FDA Received Date12/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient Weight69